Generic Name: chlorpheniramine and dextromethorphan (klor feh NEER a meen and DEX troe meh THOR fan)Brand names: Coricidin HBP Cough & Cold, Dimetapp Long Acting Cough Plus Cold, Robitussin Cough & Cold Long-Acting, Scot-Tussin Sugar Free DM, Triaminic Cough & Runny Nose, Triaminic Cough & Runny Nose Softchews, Triaminic Night Time Cough & Runny Nose, Tricodene Sugar Free, ...show all 17 brand names.Effective Strength Cough Syrup, Primatuss 4, Coricidin HBP Cough and Cold, Triaminic Night Time Cough & Runny Nose, Triaminic Cough & Runny Nose Softchews, Triaminic Cough & Runny Nose, Robitussin Pediatric Cough & Cold Long-Acting, Robitussin Cough & Cold Long-Acting, Coricidin HBP Cough & Cold
Chlorpheniramine is an antihistamine. It blocks the effects of the naturally occurring chemical histamine in the body. Chlorpheniramine prevents sneezing; itchy, watery eyes and nose; and other symptoms of allergies and hay fever.
Dextromethorphan is a cough suppressant. It affects the signals in the brain that trigger cough reflex.Dextromethorphan will not treat a cough that is caused by smoking, asthma, or emphysema.
The combination of chlorpheniramine and dextromethorphan is used to treat sneezing, itching, watery eyes, runny nose, and cough caused by allergies, the common cold, or the flu.
Chlorpheniramine and dextromethorphan may also be used for other purposes not listed in this medication guide.What is the most important information I should know about chlorpheniramine and dextromethorphan?Always ask a doctor before giving a cough or cold medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children. Do not use a cough or cold medicine if you have used an MAO inhibitor such as isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam), or tranylcypromine (Parnate) within the past 14 days. Serious, life-threatening side effects can occur if you take cough or cold medicine before the MAO inhibitor has cleared from your body. Avoid drinking alcohol while you are taking this medication. It can add to drowsiness caused by an antihistamine. Do not use any other over-the-counter cough, cold, allergy, or sleep medication without first asking your doctor or pharmacist. If you take certain products together you may accidentally take too much of one or more types of medicine. Read the label of any other medicine you are using to see if it contains an antihistamine or cough suppressant. Dextromethorphan will not treat a cough that is caused by smoking, asthma, or emphysema.What should I discuss with my healthcare provider before taking chlorpheniramine and dextromethorphan?Do not use a cough or cold medicine if you have used an MAO inhibitor such as isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam), or tranylcypromine (Parnate) within the past 14 days. Serious, life-threatening side effects can occur if you take cough or cold medicine before the MAO inhibitor has cleared from your body.
Before taking this medication, tell your doctor if you are allergic to any drugs, or if you have:
heart disease or high blood pressure;
emphysema or chronic bronchitis;
an enlarged prostate; or
problems with urination.
If you have any of these conditions, you may need a dose adjustment or special tests to safely take chlorpheniramine and dextromethorphan.This medication may be harmful to an unborn baby. Tell your doctor if you are pregnant or plan to become pregnant during treatment. This medication may pass into breast milk and could harm a nursing baby. Do not use this medication without telling your doctor if you are breast-feeding a baby.
Artificially-sweetened liquid forms of this medicine may contain phenylalanine. This would be important to know if you have phenylketonuria (PKU). Check the ingredients and warnings on the medication label if you are concerned about phenylalanine.
Use this medication exactly as directed on the label, or as it has been prescribed by your doctor. Do not use the medication in larger amounts, or use it for longer than recommended. Cold medicine is usually taken for only a short time until your symptoms clear up.Always ask a doctor before giving cough or cold medicine to a child. Death can occur from the misuse of cough or cold medicine in very young children.
Measure the liquid form of this medicine with a special dose-measuring spoon or cup, not a regular table spoon. If you do not have a dose-measuring device, ask your pharmacist for one.
The chewable tablet should be chewed before you swallow it.Talk with your doctor if your symptoms do not improve after 7 days of treatment, or if you have a fever with a headache, cough, or skin rash.
This medication can cause you to have unusual results with allergy skin tests. Tell any doctor who treats you that you are taking an antihistamine.
If you need to have any type of surgery, tell the surgeon ahead of time if you have taken a cold medicine within the past few days.Store this medicine at room temperature, away from heat, light, and moisture.
See also: Chlorpheniramine and dextromethorphan dosage in more detail
Since cough or cold medicine is usually taken only as needed, you may not be on a dosing schedule. If you are taking the medication regularly, take the missed dose as soon as you remember. If it is almost time for your next dose, skip the missed dose and take the medicine at your next regularly scheduled time. Do not take extra medicine to make up the missed dose.
Overdose symptoms may include feeling restless or nervous, nausea, vomiting, stomach pain, dizziness, drowsiness, dry mouth, warmth or tingly feeling, or seizure (convulsions).
Avoid becoming overheated or dehydrated during exercise and in hot weather.Avoid drinking alcohol while you are taking this medication. Alcohol can add to drowsiness caused by an antihistamine. Tell your doctor if you regularly use other medicines that make you sleepy (such as other cold or allergy medicine, narcotic pain medicine, sleeping pills, muscle relaxers, and medicine for seizures, depression, or anxiety).
Avoid taking diet pills, caffeine pills, or other stimulants (such as ADHD medications) without your doctor's advice. Taking a stimulant together with cough or cold medicine can increase your risk of unpleasant side effects.Do not use any other over-the-counter cough, cold, allergy, or sleep medication without first asking your doctor or pharmacist. If you take certain products together you may accidentally take too much of one or more types of medicine. Read the label of any other medicine you are using to see if it contains an antihistamine or cough suppressant.
fast, pounding, or uneven heartbeat;
slow, shallow breathing;
severe dizziness, anxiety, restless feeling, or nervousness;
confusion, hallucinations, unusual thoughts or behavior;
urinating less than usual or not at all; or
easy bruising or bleeding, unusual weakness, fever, chills, body aches, flu symptoms.
Less serious side effects may include:
nausea, stomach pain, constipation;
problems with memory or concentration;
ringing in your ears; or
restlessness or excitability (especially in children).
This is not a complete list of side effects and others may occur. Tell your doctor about any unusual or bothersome side effect. You may report side effects to FDA at 1-800-FDA-1088.
Usual Pediatric Dose for Cough and Nasal Congestion:
Chlorpheniramine-dextromethorphan 1 mg-5 mg oral tablet, chewable:>=6 <12 yrs: 2 tablets orally, chewed or dissolved before swallowing, every 4 to 6 hours not to exceed 6 doses daily.Chlorpheniramine-dextromethorphan 1 mg-5 mg/5 mL oral liquid:>=6 <12 yrs: 10 mL orally every 4 to 6 hours not to exceed 6 doses daily.Chlorpheniramine-dextromethorphan 1 mg-7.5 mg/5 mL oral liquid:>=6 <12 yrs: 10 mL orally every 6 hours not to exceed 4 doses daily.
Before taking this medication, tell your doctor if you are using any of the following drugs:
a diuretic (water pill), or blood pressure medication;
medication to treat irritable bowel syndrome;
bladder or urinary medications such as oxybutynin (Ditropan, Oxytrol) or tolterodine (Detrol);
aspirin or salicylates (such as Disalcid, Doan's Pills, Dolobid, Salflex, Tricosal, and others); or
antidepressant medications such as amitriptyline (Elavil, Etrafon), bupropion (Wellbutrin, Zyban), fluoxetine (Prozac, Sarafem), fluvoxamine (Luvox), imipramine (Janimine, Tofranil), paroxetine (Paxil), sertraline (Zoloft), others.
This list is not complete and there may be other drugs that can interact with chlorpheniramine and dextromethorphan. Tell your doctor about all the prescription and over-the-counter medications you use. This includes vitamins, minerals, herbal products, and drugs prescribed by other doctors. Do not start using a new medication without telling your doctor.